Author(s): Moncrieff J
Abstract Share this page
Abstract In this paper, I argue that the problems that occur after discontinuation or reduction of long-term psychiatric drug treatment may be caused by the process of drug withdrawal itself, rather than representing the course of the underlying illness. Adverse effects induced by discontinuation of psychiatric medication include: (1) a somatic discontinuation syndrome that includes psychological symptoms which may be mistaken for relapse, (2) a rapid onset psychotic reaction after withdrawal of both conventional neuroleptic drugs and some atypicals, notably clozapine (sometimes referred to as supersensitivity psychosis), (3) a psychological reaction to withdrawal, which may be mistaken for relapse or may itself precipitate relapse, (4) a genuine relapse of the underlying condition precipitated by the process of withdrawal. The implications of these effects include the possibility that much of the research on maintenance treatment is flawed and that the recurrent nature of psychiatric conditions may sometimes be iatrogenic. If withdrawal induced adverse effects could be effectively managed, the success of drug discontinuation might be much greater than usually assumed and might outweigh the disadvantages of continued treatment.
This article was published in Med Hypotheses
and referenced in Journal of Bioanalysis & Biomedicine